There has been a further 15 incidents this weekend believed to be linked to a strong, potentially contaminated drug in Rotorua, with six people being treated at Rotorua Hospital.

It follows a hectic 24 hours for emergency services who, by Friday afternoon, had been called to 11 incidents involving 15 patients possibly affected by psychoactive substances.

Five of the patients were transported by ambulance to Rotorua Hospital, two in serious condition and three in a moderate condition.

Over the weekend, a further six people - four on Saturday and two yesterday - presented with synthetic drug-related symptoms to Rotorua Hospital's emergency department.

Advertisement

All but one had been discharged by this evening.

Lakes District Health Board communications officer Sue Wilkie could not say what condition these people were in, but said it was "not a pretty sight".

Senior Sergeant Mike Membery told the Rotorua Daily Post that since Friday there had been about 15 incidents possibly brought on by drugs or alcohol.

He said for the majority of cases, police were either called to support ambulance staff or were alerted by members of the public.

Rotorua Hospital has been put on alert, while local police took to Facebook on Friday to urge anyone using synthetic cannabis to stop immediately and seek help, saying any use of the drug was potentially life-threatening.

Police could not confirm whether the incidents were related to the "bad batch" of the drug linked to 10 deaths in Auckland in recent months.

Rotorua mayor Steve Chadwick said the presence of the potentially contaminated drug in the Rotorua community was worrying and she hoped police could get on top of it as quickly as possible.

"My hope would be that, if the people who use this type of drug are contactable, they know not to touch the stuff."

Dr Peter Freeman, Lakes DHB clinical director emergency and medical management services, said on Friday that there was no doubt a "very strong and potentially contaminated product" was being distributed locally.

He said symptoms included immediate vomiting, loss of consciousness and violent behaviour.

"I strongly advise people to keep away from synthetic cannabis - it is potentially very much more dangerous than marijuana."

Peter Dunne, Associate Minister of Health, said he was sad to hear reports of serious adverse drug reactions "which could quite possibly been avoided had the Psychoactive Substances Act been allowed to continue as intended".

"I have asked the Ministry of Health to take a more active role on this issue, despite it effectively being a police enforcement issue, and they have established an expert advisory group to understand what is driving the increase in events reported.

"This will include testing product samples if obtained and analysing data from patients.

"I have heard reports that this is a 'bad batch'. Well frankly, I do not believe there is such a thing as a good batch of these substances.

"We live in a global market in which technological advances mean the production of a never-ending array of new psychoactive substances is a harsh reality.

"I cannot emphasise strongly enough, that users of these substances should stop using them."